Skip to main content
Patient Care

One Pill Can Kill: The Case of the Tachycardic Kid

Many child poisonings go unwitnessed and unrecognized. EMS providers must have a high index of suspicion for toxic ingestions when faced with an unwell child. In this new column we’ll review key drugs that can poison infants and toddlers with as little as a single pill.

Sunday, 19:42

You and your partner are wiping down your stretcher when the radio squabbles your unit number. The dispatcher, usually a calm, dry voice, has a hint of anxiety as he asks if you can clear for a sick child. Minutes later you park in front of an apartment complex and negotiate with the entry code box until you hear that familiar buzz of an unlocked lobby door. A few floors up you exit the elevator and are in no way surprised to find #709 is at the end of the hallway.

Inside a panicked mother is holding a 1-year-old girl (approximate weight 10 kg) who is wide-eyed and silent. She seems to have good tone, supporting her weight in an anxious position. Her pupils are dilated, and her skin is dry and flushed.

On exam her capillary refill is normal, her peripheries are warm to the touch, her lungs are clear, and her heart has no obvious murmurs. You see no other abnormalities. Vitals are heart rate 160, respiratory rate 30, BP 60/40, and SpO2 98%.

The apartment is a mess. It looks like a scene from a TV show about people who collect junk and can’t ever throw anything away.

Prep time:

  • List five differential diagnoses for this unconscious child.
  • What is your approach to the child with a potential unknown ingestion?
  • What are your next three steps once arriving at the patient’s side?

You survey the room and find a mix of pill bottles on the kitchen table, countertop, and a side table beside the sofa. The labels read:

  • Acetaminophen
  • Dimenhydrinate
  • Amitriptyline
  • Ibuprofen
  • THC (marijuana) tablets

The child has a capillary glucose reading of 12 mmol/dL, and her ECG shows a wide complex tachycardia.

A Useful Mnemonic

Use the mnemonic ABC GET MOM to remember toxins that can kill a child in small doses. The list isn’t exhaustive but covers many of the common medications that can harm children.

  • Antimalarials
  • Beta blockers
  • Clonidine, calcium channel blockers
  • Glyburide (or another sulfonylurea)
  • Ethelene glycol (antifreeze)
  • Tricyclic antidepressants (amitriptyline)
  • Methanol (nail polish remover)
  • Opioids (hydromorphone)
  • Methyl salycilates (oil of wintergreen)

An Approach to Pediatric Toxicology

Step One: The Interview

The interview should include the following questions:

  • What was ingested? Were there any coingestions?
  • When was it ingested?
  • How much was ingested?

Step Two: The Exam

Look for toxidromes and other presentations that can help narrow down causative agents. This child presents with the constellation of signs that indicate anticholinergic poisoning: “mad as a hatter, red as a beet, hot as a hare, dry as a bone, blind as a bat (mydriatic pupils).”

Based on the medications you’ve found and the child’s toxidrome, you narrow this down to either amitriptyline or dimenhydrinate. Both are anticholinergics. You recall that wide complex tachycardia is associated with sodium channel toxicity, in which TCAs such as amitriptyline are included.

Conclusion

You suspect this child has overdosed on amitriptyline. Like other TCAs, amitriptyline affects multiple receptors; it has anticholinergic, antihistamine, anti-alpha, and anti-GABA qualities, along with sodium channel-blocking properties that, like cocaine, cause a wide complex tachycardia. TCAs also block reuptake of catecholamines like norepinephrine.

Many providers will attempt synchronized cardioversion to convert ventricular tachycardia. However, in sodium channel blockade, this is rarely successful; should this child become unstable, a sodium load targeting narrowing of the QRS complex is indicated. Sodium bicarbonate or hypertonic saline may be used to achieve this.

Charcoal may also be useful in these poisonings, because they can be severe. As TCA doses are often small and the ratio of charcoal to poison is 1:10, often a tablespoon may be a sufficient amount of charcoal to impact absorption of the toxin. Online poison control advice can help guide charcoal therapy, which carries significant risks associated with aspiration.

TCA overdoses can be deadly. In a review of 44 pediatric TCA overdoses, there were two deaths. In children doses of more than 10 mg/kg are worrisome, and in adults more than 1,000 mg. Frequent ECGs can be diagnostic of toxicity and predictive of seizure. Remember, in toxicology the definition of wide QRS is greater than 100 ms, rather than the traditional cardiology cutoff of 120 ms. This can change before your eyes, so keep a close eye on QRS width in acute toxicity.

If a patient with TCA overdose is critically unwell, three rescue therapies have been described. Intravenous lidocaine is thought to have a stronger affinity for fast sodium channel receptors than TCAs and can push the TCA off the receptor, restoring function. Intravenous lipid emulsions can bind TCA, freeing up receptor sites. And cardiopulmonary bypass such as extracorporeal membrane oxygenation can support physiology until the TCA clears.

Now, before we go, here’s one more list to ponder: Can you come up with five differential diagnoses for a child with a wide complex tachycardia?

Resource

Caksen H, Akbayram S, Odabaş D, et al. Acute amitriptyline intoxication: an analysis of 44 children. Hum Exp Toxicol, 2006 Mar; 25(3): 107–10.

After a decade working as a helicopter paramedic, Blair Bigham, MD, MSc, EMT-P, completed medical school. He is now an attending emergency physician in Ontario and critical care fellow in California. E-mail him at blair.bigham@medportal.ca; on Twitter follow @BlairBigham.

 

 

Back to Top